Illinois, 2010Tornado in Illinois, June 3, 2010
June 3, 2010 · NWS ILX · 1 event in 1 county or zone
A stationary frontal boundary extending across central Illinois served as the focus for thunderstorm development during the afternoon of June 3rd. Enough low-level wind shear existed in the environment near the front to produce rotation within many of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary extending across central Illinois served as the focus for thunderstorm development during the afternoon of June 3rd. Enough low-level wind shear existed in the environment near the front to produce rotation within many of the storms. Numerous funnel clouds were sighted south of the I-72 corridor from south of Jacksonville northeastward to near Paris. One tornado briefly touched down in rural Christian County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 3, 11:39 AM CST, 27 minutes earlier.
Area forecast discussion, Jun 3, 11:39 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1239 PM CDT THU JUN 3 2010
.DISCUSSION...
ISSUED 1025 AM CDT THU JUN 3 2010
UPDATED THE FORECAST TO REMOVE MORNING WORDING AND AJUST SKY
TRENDS WITH MOSTLY CLOUDY TO CLOUDY SKIES OVER CENTRAL IL THIS
MORNING BECOMING PARTLY SUNNY THIS AFTERNOON. ALREADY HAVE PARTLY
SUNNY SKIES IN SE IL AND THIS AREA WITH HAVE THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. AREAS FROM I-55 NW
SHOULD STAY DRY TODAY. HIGHS MOSTLY IN THE LOWER 80S THIS
AFTERNOON...BUT RANGING FROM NEAR 80F FROM PEORIA AND BLOOMINGTON
NORTH AND NEAR 85F IN SE IL NEAR THE WABASH RIVER WHERE IT STAYS
RATHER HUMID TODAY.
LATE MORNING SURFACE MAP SHOWS WEAK LOW PRESSURE OF 1007 MB OVER
SE LOWER MI WITH ITS COLD FRONT EXTENDING ACROSS CENTRAL INDIANA
INTO CENTRAL IL BETWEEN I-72 AND I-70. MOST OF IL HAS REMAINED DRY
THIS MORNING THOUGH PLENTY OF CLOUD COVER AROUND...WITH LINGERING
LIGHT FOG/HAZE AROUND BLOOMINGTON WHICH WAS DENSE UNTIL 15Z/10 AM.
10 AM TEMPS RANGED FROM THE MID 60S NORTH OF LINCOLN TO THE MID TO
UPPER 70S FROM I-72 SOUTH. DEWPOINTS RANGE FROM AROUND 60 FROM
PEORIA NORTH TO THE UPPER 60S TO NEAR 70F FROM I-72 SOUTH. NEARLY
ZONAL UPPER LEVEL FLOW ALOFT ACROSS THE NORTHERN HALF OF THE
COUNTRY INCLUDING IL. THERE WAS A VERY WEAK UPPER LEVEL TROF OVER
WI/IL WHILE 576 DM 500 MB CUTOFF LOW WAS OVER SE TX WITH MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN PLAINS AND
GULF COAST STATES.
SHORT RANGE MODELS SHOW DIFFUSE FRONTAL BOUNDARY PRESSING THROUGH
SE IL THIS AFTERNOON GIVING A CHANCE OF SHOWERS AND THUNDERSTORMS
THERE WHILE JUST SLIGHT CHANCE AS FAR NW AS RANTOUL TO SPRINGFIELD
WHERE MORE HUMID AIR MASS LINGERS. LITTLE UPPER LEVEL ENERGY AND
CONVERGENCE ALONG BOUNDARY SO SPC DOES NOT HAVE ANY RISK OF SEVERE
STORMS THIS AFTERNOON. 12Z NAM CAPES PEAK FROM 1000 TO 1600 J/KG
THIS AFTERNOON AND LIFTED INDICES OF MINUS 2-4C FROM I-72 SOUTH
WHICH SUPPORTS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. 850 MB TEMPS OF 14-16C SUPPORTS SEASONABLE WARM
HIGHS IN THE LOWER 80S OVER CENTRAL IL WITH SE IL BY THE WABASH
RIVER NEAR 85F. DEWPOINTS RANGING FROM THE LOWER 60S NORTH AND
UPPER 60S SOUTH WHERE MUGGY CONDITIONS PERSIST THIS AFTERNOON.
WINDS GENERALLY LESS THAN 10 MPH TODAY AND LIGHT TONIGHT.
HUETTL
&&
.AVIATION...
ISSUED 1238 PM CDT THU JUN 3 2010
MVFR CEILINGS WILL OCCUR AT TIMES THIS AFTERNOON ALONG I-72
AFFECTING SPI...DEC AND CMI AIRPORT TERMINALS. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON SHOULD STAY 10-15 MILES
SOUTH OF I-72 WITH A FRONTAL BOUNDARY. WEAK HIGH PRESSURE OF 1011
MB OVER WI DRIFTS INTO THE EASTERN GREAT LAKES BY MIDDAY FRI WHILE
1000 MB LOW PRESSURE MOVES INTO SOUTHERN MANITOBA AND TUGS THE
FRONT BACK NORTH ACROSS CENTRAL IL FRI. MVFR VISIBILITIES POSSIBLE
WITH FOG OVERNIGHT UNTIL 15Z/10 AM FRI. HAVE VCSH AT PIA FROM
15Z-18Z FRI WITH BETTER CHANCE OF SHOWERS AND THUNDERSTORMS OVER
CENTRAL IL LATER IN THE DAY FRI. NNE WINDS 5-9 KTS THIS AFTERNOON
BECOMES LIGHT SE TONIGHT AND SSW AROUND 10 KTS DURING FRI MORNING.
HUETTL
&&
.PREV DISCUSSION...
ISSUED 240 AM CDT THU JUN 3 2010
FRONTAL BOUNDARY OVER THE AREA IS SOMEWHAT DIFFUSE...BUT APPEARS
TO BE DRAPED ACROSS THE FAR NORTHERN CWA THIS HOUR. HAD A NARROW LINE
OF SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY EARLIER...BUT JUST
A FEW SHOWERS LINGER OVER MARSHALL COUNTY. MORE EXTENSIVE SHOWER
AND THUNDERSTORM ACTIVITY ROLLING ACROSS SOUTH CENTRAL ILLINOIS
AND HAS REACHED AREAS FROM EFFINGHAM TO FLORA. CLOUD TOPS HAD BEEN
COOLING IN THIS AREA...BUT HAVE WARMED A BIT RECENTLY. THIS IS
OCCURRING IN AN AREA WITH MLCAPES AROUND 1500 J/KG PER SPC
MESOANALYSIS GRAPHICS.
FAIRLY ZONAL FLOW EXPECTED TO CONTINUE ACROSS THE CONUS THROUGH
THE WEEKEND. TIMING OF PERIODIC IMPULSES ALONG THE MAIN FLOW...AND
RESULTING RAIN CHANCES...ARE THE MAIN FORECAST ISSUES.
SHORT TERM...TODAY THROUGH SUNDAY...
CURRENT ACTIVITY BEING DEPICTED REASONABLY WELL BY 3KM HRRR AND
RUC-13 MODELS...ALTHOUGH THEY APPEAR TO BE LAGGING BEHIND BY AN
HOUR OR SO. BOTH SHOW RAPID DIMINISHING OF THE RAIN BY AROUND
SUNRISE. WILL NEED TO MAKE A LAST MINUTE DECISION ON HOW HIGH TO
GO WITH POPS IN THIS AREA TODAY. IN ANY EVENT...HIGHEST POPS WILL
BE ACROSS THE SOUTHEAST CWA AHEAD OF THE FRONT...WHICH MOST OF
THE SHORT-RANGE MODELS HAVE THROUGH THE AREA BY MIDDAY...ALTHOUGH
THE NAM MODEL IS A BIT SLOWER IN THIS REGARD. SLIGHT CHANCES
BETWEEN THE ILLINOIS RIVER AND I-55 SHOULD MAINLY BE CONFINED TO
THE MORNING HOURS.
NARROW AXIS OF HIGH PRESSURE TO PUSH ACROSS THE AREA
OVERNIGHT...BUT NEXT FRONTAL BOUNDARY WILL BEGIN MOVING SOUTHEAST
OUT OF MINNESOTA AND IOWA ON FRIDAY. MODELS ARE IN GENERAL
AGREEMENT ON BRINGING THE FRONT INTO CENTRAL ILLINOIS BY FRIDAY
EVENING...BEFORE IT BECOMES STATIONARY OR WASHES OUT A BIT AFTER
BECOMING PARALLEL TO THE UPPER FLOW. A COMBINATION OF THE BOUNDARY
ITSELF...AS WELL AS OUTFLOWS FROM AN MCS MOVING ACROSS THE UPPER
MISSISSIPPI VALLEY...SHOULD BE THE FOCUS FOR SHOWER AND STORM
DEVELOPMENT IN OUR AREA ON FRIDAY. CAPES PROGGED TO RISE OVER 2000
J/KG DURING THE AFTERNOON WITH 0-6KM BULK SHEAR INCREASING TO
AROUND 45 KNOTS. LATEST DAY2 SEVERE OUTLOOK HAS MOST OF THE CWA
WITHIN THE 30 PERCENT CONTOUR EXCEPT FOR AREAS SOUTH OF
I-70...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERNS. PWAT
VALUES INCREASING TO NEAR 1.7 INCHES ALSO SUGGEST SOME HEAVY RAIN
POTENTIAL. ACTIVITY EXPECTED TO FIRE IN MID TO LATE AFTERNOON AND
CONTINUE INTO MID EVENING.
SHOULD SEE MORE SHOWERS/STORMS FIRE ON SATURDAY...ALTHOUGH EXACT
PLACEMENT STILL IN QUESTION AND BOUNDARIES FROM THE PREVIOUS NIGHT
MAY HAVE SOME EFFECT. WILL GO WITH GENERAL 30-40 PERCENT POPS
AREA-WIDE SATURDAY AND SATURDAY NIGHT FOR NOW. SHOULD SEE THE
FRONT PUSH EAST AGAIN AND THROUGH THE AREA BY EARLY SUNDAY.
LONG TERM...MONDAY THROUGH WEDNESDAY...
GFS AND ECMWF SIMILAR WITH THE UPPER PATTERN THROUGH THE FIRST
PART OF THE WEEK...BEFORE THE GFS BEGINS TO BUILD A RIDGE ACROSS
THE WESTERN CONUS. SMALL SCALE FEATURES IN THE GENERAL FLOW
DIFFER HOWEVER...SPECIFICALLY WITH PLACEMENT OF THE PERIODIC RAIN
CHANCES. NO CHANGES MADE TO THIS PART OF THE FORECAST THOUGH.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 3, 9:38 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1038 AM CDT THU JUN 3 2010
ILZ027-029-036-037-040-041-047-041200-
CASS-FULTON-KNOX-MASON-PEORIA-SCHUYLER-TAZEWELL-
1038 AM CDT THU JUN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE ILLINOIS RIVER FROM PEORIA DOWNSTREAM IS EXPECTED TO REMAIN OR
GET INTO FLOOD FOR THE NEXT SEVERAL DAYS. THE SPOON RIVER AT
LONDON MILLS IS EXPECTED TO FALL BELOW FLOOD STAGE EARLY FRIDAY
MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT COLD FRONT WILL APPROACH THE AREA LATE FRIDAY AND STALL
OVER CENTRAL ILLINOIS THROUGH THE DAY SATURDAY. THIS SYSTEM WILL
TRIGGER A CHANCE OF SEVERE STORMS FROM FRIDAY AFTERNOON THROUGH
SATURDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL
AND VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
ILZ028-030-031-038-042>046-048>057-061>063-066>068-073-041200-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-STARK-
VERMILION-WOODFORD-
1038 AM CDT THU JUN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM I-72
SOUTH...WITH SCATTERED THUNDERSTORMS DEVELOPING IN SOUTHEAST
ILLINOIS FROM I-70 SOUTHEAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT COLD FRONT WILL APPROACH THE AREA LATE FRIDAY AND STALL
OVER CENTRAL ILLINOIS THROUGH THE DAY SATURDAY. THIS SYSTEM WILL
TRIGGER A CHANCE OF SEVERE STORMS FROM FRIDAY AFTERNOON THROUGH
SATURDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL
AND VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
ILZ071-072-041200-
CLAY-RICHLAND-
1038 AM CDT THU JUN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE LITTLE WABASH RIVER AT CLAY CITY IS EXPECTED TO BE IN FLOOD
FRIDAY AND FRIDAY NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT COLD FRONT WILL APPROACH THE AREA LATE FRIDAY AND STALL
OVER CENTRAL ILLINOIS THROUGH THE DAY SATURDAY. THIS SYSTEM WILL
TRIGGER A CHANCE OF SEVERE STORMS FROM FRIDAY AFTERNOON THROUGH
SATURDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE
HAIL AND VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HUETTL
In the hours before
Special weather statement, Jun 3, 10:49 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1149 AM CDT THU JUN 3 2010
ILZ051-052-031900-
SANGAMON-CHRISTIAN-
INCLUDING THE CITIES OF...SPRINGFIELD...TAYLORVILLE
1149 AM CDT THU JUN 3 2010
...FUNNEL CLOUDS SIGHTED OVER SOUTHERN SANGAMON COUNTY...
FUNNEL CLOUDS WERE SIGHTED IN SOUTHERN SANGAMON COUNTY WEST OF
AUBURN AT 1145 AM CDT AND MOVING VERY LITTLE.
ATMOSPHERIC CONDITIONS EXIST TODAY SOUTH OF I-72 AND SPRINGFIELD
THAT FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE-
EXISTING BOUNDARY. THIS FRONT IS ABOUT 10 TO 15 MILES SOUTH OF
I-72 AND WILL MOVE SOUTH TOWARD I-70 BY MID AFTERNOON. SOME OF
THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND
THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN
BEGINS...THE FUNNEL CLOUD DISSIPATES.
LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...
BUT THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL
FUNNEL CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE
DIRECTION.
IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES
THE GROUND.
07
Tornado, Christian
- When
- June 3, 12:06 PM CST to 12:07 PM CST
- Where
- Christian County, 2.89 mi W of Owaneco to 2.8 mi WNW of Owaneco
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Reported by
- Emergency Manager
- Coordinates
- 39.488, -89.253
A tornado briefly touched down in rural Christian County. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Idaho, June 3 to 11, 2010$3.2 million · 52 kt wind · 12 events
- Hail and Damaging Winds in Massachusetts, June 3, 20101 injured · $153,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 20101 injured · $61,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Florida, June 3, 2010$131,000 · 1 in hail · 5 events
- Flash Flood and Hail in Kentucky, June 3, 2010$73,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 3, 2010$58,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 3, 20102 injured · $25,000 · 74 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2010$18,000 · 50 kt wind · 10 events
- Flash Flood and Flood in Virginia, June 3, 2010$25,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 3, 201057 kt wind · 21 events
- Tornado and Hail in Nebraska, June 3, 2010EF0 · 21 events
- Tornadoes and Flash Flood in Louisiana, June 3 to 4, 2010$13,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236515.